Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 124, NWS Tallahassee, FL

May 20, 2016Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 20, 2016, 3:31 AM CDT for Walton County, Florida. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2016, 3:31 AM CDT (08:31 UTC)
Expired
May 20, 2016, 4:30 AM CDT
In force
59 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 29 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:15 AM CDTTSTM WND DMG4 Sse Freeport, FLTREE DOWN AT NEAR INTERSECTION OF STILLWATER ROAD AND PINELOG STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:10 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2260 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS52 KTAE 200831
SVRTAE
FLC131-200930-
/O.NEW.KTAE.SV.W.0124.160520T0831Z-160520T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 AM CDT FRI MAY 20 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 430 AM CDT

* AT 331 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
  BAKER...OR 9 MILES SOUTHWEST OF CRESTVIEW...MOVING EAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  DE FUNIAK SPRINGS...EGLIN AIR FORCE BASE...SANTA ROSA BEACH...UNION...
  LIBERTY...FREEPORT...PAXTON...VILLA TASSO...PLEASANT HILL...PINEY GROVE...
  TURQUOISE BEACH...BLUE MOUNTAIN BEACH...POND CREEK...LAKEWOOD...GRAYTON
  BEACH...GASKIN...OAKWOOD HILLS...PLEASANT RIDGE...CENTER RIDGE AND FOX
  HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3099 8639 3099 8604 3029 8602 3038 8634
      3042 8631 3040 8629 3040 8623 3043 8625
      3043 8624 3038 8612 3043 8612 3044 8616
      3047 8613 3048 8614 3047 8614 3046 8619
      3050 8620 3048 8622 3046 8639
TIME...MOT...LOC 0831Z 257DEG 37KT 3068 8670 

HAIL...<.75IN
WIND...70MPH
 
$$

1-WESTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:43 AM CDT, 48 minutes earlier.

Area forecast discussion, May 20, 2:43 AM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
343 AM EDT FRI MAY 20 2016

...Severe Storms Possible Today...

.NEAR TERM [Through Today]...

 As of 06Z an MCS was located over south Mississippi with a bowing
line of thunderstorms out ahead. Expect the leading edge of storms
to arrive around around 09Z. The HRRR has the best handle on the
system and timing has the line reaching the eastern part of the CWA
by early afternoon. So far the system is holding together, but
models show the line weakening as it reaches Tallahassee. The MCS
has produced winds gusts up to 70 mph in south Louisiana,and with
plenty of instability in place, expect the potential for damaging
winds to continue. Highs will range from  the upper 70s in southeast
Alabama to the upper 80s in the Big Bend.

.SHORT TERM [Tonight Through Sunday]...

The upper trough over the Great Plains will merge with a northern
stream trough as it progresses eastward with amplification of the
trough occurring east of the area on Sunday. The mesoscale vortex
associated with this morning's MCS will maintain itself as it tracks
east along a stationary front. It will actually lift the boundary
northward a bit keeping the region in a moist unstable air mass. The
extent of convection this evening will depend on how much the region
is stabilized by the passage of the QLCS this morning. Considering
the speed at which the boundary is moving, we believe that there
will be time to destabilize later today. We therefore maintain
likely PoPs for the evening hours. Shear will remain sufficient to
support some severe storms with damaging winds the primary threat.
The severe threat will linger into early Saturday across our
southeast zones south of a line from roughly Valdosta to
Tallahassee. A cold front will then bring a change in air mass
Saturday night with noticeably less humid conditions expected for
Sunday.

.LONG TERM [Sunday Night Through Friday]...

Most of this period will be rain-free with low humidity as high
pressure dominates. Dew points will be down in the 50s into Tuesday
and then gradually increase through the 60s after that. Morning lows
will be in the lower 60s with highs in the mid to upper 80s for the
beginning of the week. Look for upper 60s lows and upper 80s highs
mid to late week. Slight chances for thunderstorms return for
Thursday.

&&

.AVIATION [Through 06Z Saturday]...

LIFR conditions are expected at TLH and VLD with MVFR at all other
terminals. Visibility will improve after sunrise. A line of strong
thunderstorms will move through this morning with gusty winds
possible. Expect storms to arrive at ECP by 11Z and spread east,
reaching VLD by 17Z.

&&

.MARINE...

A squall line of severe thunderstorms is expected to enter the
western waters before sunrise and gradually weaken as is races east
at 40 to 45 knots. After these storms departs, winds will generally
be onshore through tonight and then veer to westerly for Saturday. A
cold front will cross the waters Saturday night swinging winds to
offshore. Light onshore winds will then become reestablished early
next week.

&&

.FIRE WEATHER...

There are no fire weather concerns for the next several days.

&&

.HYDROLOGY...

While there is the possibility for heavy rain today, the line of
storms is moving very fast and unless it stalls, flash flooding
should not be problem. Rivers have been running low, so river
flooding is not a concern.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   84  71  87  67  86 /  70  50  30  20   0
Panama City   79  73  81  69  82 /  60  40  30  10   0
Dothan        80  68  85  62  82 /  80  60  20  10   0
Albany        82  68  85  63  82 /  90  70  30  10   0
Valdosta      84  69  86  65  84 /  70  60  40  20   0
Cross City    87  71  86  68  86 /  40  40  40  20   0
Apalachicola  80  73  83  69  83 /  50  40  30  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Weston
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Weston
MARINE...Wool
FIRE WEATHER...Weston
HYDROLOGY...Weston

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:51 AM CDTSpecial Marine WarningTAE114 min
May 20, 4:30 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Walton, Washington60 min
May 20, 4:39 AM CDTSpecial Marine WarningTAE96 min
May 20, 5:29 AM CDTSpecial Weather StatementTAEBay, Calhoun, Gulf, Jackson, Liberty, Washington61 min
May 20, 5:42 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Franklin, Gadsden, Gulf, Jackson and 4 more63 min
May 20, 6:02 AM CDTSpecial Marine WarningTAE118 min
May 20, 6:31 AM CDTSevere Thunderstorm WarningTAEFranklin, Gadsden, Leon, Liberty, Wakulla74 min
May 20, 7:39 AM CDTSpecial Weather StatementTAEJefferson51 min
May 20, 7:42 AM CDTSpecial Marine WarningTAE2 hr
May 20, 7:57 AM CDTSevere Thunderstorm WarningTAEJefferson, Taylor63 min
May 20, 8:39 AM CDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor62 min
May 20, 10:12 AM CDTRip Current StatementTAEGulf13 hr
May 20, 10:41 AM CDTSpecial Marine WarningTAE2 hr
May 20, 12:28 PM CDTSpecial Marine WarningTAE2 hr
May 20, 2:21 PM CDTSpecial Marine WarningTAE114 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.